×

zbMATH — the first resource for mathematics

General affine adjunctions, Nullstellensätze, and dualities. (English) Zbl 1469.18001
Let us recall the classical affine connection. Let \(k\) be an algebraically closed field. As is well known, there is a contravariant Galois connection \begin{align*} \mathbb{C} & :2^{k^{n}}\rightarrow2^{k\left[ X\right] }\\ \mathbb{V} & :2^{k\left[ X\right] }\rightarrow2^{k^{n}} \end{align*} where \(k\left[X\right]:=k\left[X_{1},\dots,X_{n}\right]\) is the polynomial ring of \(n\) variables over \(k\), \(\mathbb{C}\) assigns the set of polynomials vanishing over \(S\) to any subset \(S\subseteq k^{n}\), and \(\mathbb{V}\) assigns the set of common solutions of \(R\) to any subset \(R\subseteq k\left[X\right]\). Hilbert’s Nullstellensatz characterizes the fixed points of the closure operator \(\mathbb{C} \circ\mathbb{V}\). The Galois connection given by the pair \(\left(\mathbb{C},\mathbb{V}\right)\) can be made functorial. The two functors yield a contravariant adjunction. Upon restricting each functor to the fixed points in each domain, one obtains the classical duality between affine algebraic varieties and their coordinate rings.
The principal objective in this paper consisting of six sections is to give an abstraction of the affine adjunction of classical algebraic geometry to algebraic and categorical settings. A synopsis of the paper goes as follows.
The classical affine adjunction is generalized to any variety of algebras [J. Słomiński, Diss. Math. 18 (1959; Zbl 0178.34104); F. E. J. Linton, in: Proc. Conf. Categor. Algebra, La Jolla 1965, 84–94 (1966; Zbl 0201.35003)], whether finitary or infinitary, in §4, where the free algebras play the same role as the ring of polynomials in the classical affine connection, while congruences of free algebras replace ideals of rings of polynomials. The adjunction is presented in Corollary 4.8.
The classical affine connection is lifted to the categorical context in §2. The general adjunction is presented in Theorem 2.7, while an abstract Nullstellensatz is given in Theorem 2.14.
§3 compares the adjunction in Theorem 2.7 with the theory of dual adjunctions induced by a dualizing object [H.-E. Porst, Cah. Topologie Géom. Différ. Catégoriques 17, 95–107 (1976; Zbl 0342.18005); H. E. Porst and W. Tholen, in: Improving constructions in topology. . 111–136 (1991; Zbl 0761.18001)].
§5 discusses possible applications in the context of syntactic categories and theories of presheaf type [M. Makkai and G. E. Reyes, First order categorical logic. Model-theoretical methods in the theory of topoi and related categories. Springer, Cham (1977; Zbl 0357.18002); in: Logic colloquium ’81, Proc. Herbrand Symp., Marseille 1981, Stud. Logic Found. Math. 107, 217–232 (1982; Zbl 0522.03006); Contemp. Math. 30, 175–243 (1984; Zbl 0561.03034); Ann. Pure Appl. Logic 40, No. 2, 167–215 (1988; Zbl 0669.03037); Duality and definability in first order logic. Providence, RI: American Mathematical Society (AMS) (1993; Zbl 0783.03038)].
§6 outlines the method in the prototypical cases of Boolean algebras and commutative \(C^{\ast}\)-algebras. A detailed proof of a duality theorem along the lines of the theory developed in §4 is to be seen in [V. Marra and L. Spada, Ann. Pure Appl. Logic 164, No. 3, 192–210 (2013; Zbl 1275.03099)].
Finally some comments on the literature are in order.
A framework abstracting the classical ring-theoretic adjunction to possibly infinitary varieties of algebras was discussed in [Y. Diers, J. Geom. 65, No. 1–2, 54–76 (1999; Zbl 0931.18008); J. Pure Appl. Algebra 150, No. 2, 123–135 (2000; Zbl 0964.18007); Y. Diers, Appl. Categ. Struct. 9, No. 1, 35–40 (2001; Zbl 0973.18007)].
Various elements of algebraic geometry were developed for finitary varieties of algebras [È. Yu. Daniyarova et al., Fundam. Prikl. Mat. 9, No. 3, 37–63 (2003; Zbl 1072.17004); translation in J. Math. Sci., New York 135, No. 5, 3292–3310 (2006); Fundam. Prikl. Mat. 9, No. 3, 65–87 (2003; Zbl 1072.17005); translation in J. Math. Sci., New York 135, No. 5, 3311–3326 (2006); È. Yu. Daniyarova and V. N. Remeslennikov, Algebra Logika 44, No. 3, 269–304 (2005; Zbl 1150.17009); translation in Algebra Logic 44, No. 3, 148–167 (2005); E. Daniyarova et al., in: Aspects of infinite groups. A Festschrift in honor of Anthony Gaglione. Papers of the conference, Fairfield, USA, March 2007 in honour of Anthony Gaglione’s 60th birthday. Hackensack, NJ: World Scientific. 80–111 (2008; Zbl 1330.08003); Algebra Logic 49, No. 6, 483–508 (2011; Zbl 1245.08005); translation from Algebra Logika 49, No. 6, 715–756 (2010); Dokl. Math. 84, No. 1, 545–547 (2011; Zbl 1264.14001); translation from Dokl. Akad. Nauk 439, No. 6, 730–732 (2011); Southeast Asian Bull. Math. 35, No. 1, 35–68 (2011; Zbl 1240.08002); Algebra Logic 51, No. 1, 28–40 (2012; Zbl 1255.08001); translation from Algebra Logika 51, No. 1, 41–60 (2012); J. Math. Sci., New York 185, No. 3, 389–416 (2012; Zbl 1256.03037); translation from Fundam. Prikl. Mat. 17, No. 1, 65–106 (2012); Dokl. Math. 90, No. 1, 450–452 (2014; Zbl 1306.08003); translation from Dokl. Akad. Nauk, Ross. Akad. Nauk 457, No. 3, 265–267 (2014); Algebra Logic 56, No. 4, 281–294 (2017; Zbl 1381.08001); translation from Algebra Logika 56, No. 4, 421–442 (2017); Int. J. Algebra Comput. 28, No. 8, 1425–1448 (2018; Zbl 1404.08006); Algebra Logic 57, No. 6, 414–428 (2019; Zbl 1429.08007); translation from Algebra Logika 57, No. 6, 639–661 (2018)].
MSC:
18A40 Adjoint functors (universal constructions, reflective subcategories, Kan extensions, etc.)
03C05 Equational classes, universal algebra in model theory
06D35 MV-algebras
PDF BibTeX XML Cite
Full Text: DOI arXiv
References:
[1] Adámek, J.; Rosický, J., Locally Presentable and Accessible Categories, London Mathematical Society Lecture Note Series, vol. 189 (1994), Cambridge University Press: Cambridge University Press Cambridge · Zbl 0795.18007
[2] Adámek, J.; Rosický, J.; Vitale, E. M., Algebraic Theories: A Categorical Introduction to General Algebra, Cambridge Tracts in Mathematics, vol. 184 (2011), Cambridge University Press: Cambridge University Press Cambridge · Zbl 1209.18001
[3] Atiyah, M. F.; Macdonald, I. G., Introduction to Commutative Algebra (1969), Addison-Wesley Publishing Co.: Addison-Wesley Publishing Co. Reading, Mass.-London-Don Mills, Ont. · Zbl 0175.03601
[4] Birkhoff, G., Subdirect unions in universal algebra, Bull., New Ser., Am. Math. Soc., 50, 10, 764-768 (1944) · Zbl 0060.05809
[5] Birkhoff, G., Lattice Theory, American Mathematical Society Colloquium Publications, vol. 25 (1979), American Mathematical Society: American Mathematical Society Providence, RI · Zbl 0126.03801
[6] Blass, A.; Ščedrov, A., Classifying topoi and finite forcing, J. Pure Appl. Algebra, 28, 2, 111-140 (1983) · Zbl 0516.03042
[7] Burris, S.; Sankappanavar, H. P., A Course in Universal Algebra, Graduate Texts in Mathematics (1981), Springer-Verlag · Zbl 0478.08001
[8] Cabrer, L.; Spada, L., MV-algebras, infinite dimensional polyhedra, and natural dualities, Arch. Math. Log., 56, 1, 21-42 (2017) · Zbl 1367.06006
[9] Caramello, O., Syntactic characterizations of properties of classifying toposes, Theory Appl. Categ., 26, 6, 176-193 (2012) · Zbl 1259.03091
[10] Caramello, O., Theories, Sites, Toposes: Relating and Studying Mathematical Theories Through Topos-Theoretic ‘Bridges’ (2017), Oxford University Press · Zbl 1461.03002
[11] Caramello, O.; Russo, A. C., The Morita-equivalence between MV-algebras and abelian ℓ-groups with strong unit, J. Algebra, 422, 752-787 (2015) · Zbl 1320.06011
[12] Caramello, O.; Russo, A. C., Lattice-ordered abelian groups and perfect MV-algebras: a topos-theoretic perspective, Bull. Symb. Log., 22, 2, 170-214 (2016) · Zbl 1390.06012
[13] Caramello, O.; Russo, A. C., On the geometric theory of local MV-algebras, J. Algebra, 479, 263-313 (2017) · Zbl 1423.06045
[14] Clark, D. M.; Davey, B. A., Natural Dualities for the Working Algebraist, vol. 57 (1998), Cambridge University Press · Zbl 0910.08001
[15] Cohn, P. M., Universal Algebra, Mathematics and Its Applications, vol. 6 (1981), D. Reidel Publishing Co.: D. Reidel Publishing Co. Dordrecht-Boston, Mass · Zbl 0461.08001
[16] Conway, J. B., A Course in Functional Analysis, Graduate Texts in Mathematics, vol. 96 (1990), Springer-Verlag: Springer-Verlag New York · Zbl 0706.46003
[17] Daniyarova, E. Y.; Myasnikov, A. G.; Remeslennikov, V. N., Algebraic geometry over algebraic structures, II: foundations, J. Math. Sci., 185, 3, 389-416 (2012) · Zbl 1256.03037
[18] Diers, Y., Affine algebraic sets relative to an algebraic theory, J. Geom., 65, 1-2, 54-76 (1999) · Zbl 0931.18008
[19] Dimov, G.; Tholen, W., A characterization of representable dualities, (Categorical Topology and Its Relation to Analysis, Algebra and Combinatorics. Categorical Topology and Its Relation to Analysis, Algebra and Combinatorics, Prague, 1988 (1989), World Sci. Publ.: World Sci. Publ. Teaneck, NJ), 336-357
[20] Engelking, R., General Topology, Sigma Series in Pure Mathematics, vol. 6 (1989), Heldermann Verlag: Heldermann Verlag Berlin, translated from the Polish by the author · Zbl 0684.54001
[21] Gabriel, P.; Ulmer, F., Lokal präsentierbare Kategorien, Lecture Notes in Mathematics, vol. 221 (1971), Springer-Verlag: Springer-Verlag Berlin-New York · Zbl 0225.18004
[22] Hartshorne, R., Algebraic Geometry (1977), Springer · Zbl 0367.14001
[23] Jacobson, N., Basic Algebra, II (1980), W.H. Freeman and Co.: W.H. Freeman and Co. San Francisco, Calif · Zbl 0441.16001
[24] Johnstone, P. T., Stone Spaces, Cambridge Studies in Advanced Mathematics, vol. 3 (1982), Cambridge University Press: Cambridge University Press Cambridge · Zbl 0499.54001
[25] Kelley, J. L., General Topology, Graduate Texts in Mathematics, vol. 27 (1955), Springer-Verlag · Zbl 0066.16604
[26] Lawvere, F. W., Functorial semantics of algebraic theories, Proc. Natl. Acad. Sci. USA, 50, 869-872 (1963) · Zbl 0119.25901
[27] Lawvere, F. W., Functorial semantics of algebraic theories and some algebraic problems in the context of functorial semantics of algebraic theories, Repr. Theory Appl. Categ.. Repr. Theory Appl. Categ., Proc. Natl. Acad. Sci. USA, 50, 41-61 (1968), Springer: Springer Berlin, Reports of the Midwest Category Seminar. II · Zbl 0204.33802
[28] Linton, F. E.J., Some aspects of equational categories, (Proc. Conf. Categorical Algebra. Proc. Conf. Categorical Algebra, La Jolla, Calif., 1965 (1966), Springer: Springer New York), 84-94
[29] Manes, E. G., Algebraic Theories, Graduate Texts in Mathematics, vol. 26 (1976), Springer-Verlag: Springer-Verlag New York-Heidelberg · Zbl 0353.18007
[30] Makkai, M.; Reyes, G., First-order Categorical Logic, Lecture Notes in Mathematics, vol. 611 (1977), Springer-Verlag
[31] Marra, V.; Reggio, L., Stone duality above dimension zero: axiomatising the algebraic theory of C(X), Adv. Math., 307, 253-287 (2017) · Zbl 1376.03038
[32] Marra, V.; Spada, L., The dual adjunction between MV-algebras and Tychonoff spaces, Special issue dedicated to the memory of Leo Esakia. Special issue dedicated to the memory of Leo Esakia, Stud. Log., 100, 1-2, 253-278 (2012) · Zbl 1252.06006
[33] Marra, V.; Spada, L., Duality, projectivity, and unification in Łukasiewicz logic and MV-algebras, Ann. Pure Appl. Log., 164, 3, 192-210 (2013) · Zbl 1275.03099
[34] McKenzie, R.; McNulty, G.; Taylor, W., Algebras, Lattices, Varieties (1987), Wadsworth and Brooks/Cole: Wadsworth and Brooks/Cole Monterey CA
[35] Noether, E., Idealtheorie in Ringbereichen, Math. Ann., 83, 1-2, 24-66 (1921) · JFM 48.0121.03
[36] Pareigis, B., Categories and Functors, Pure and Applied Mathematics, vol. 39 (1970), Academic Press: Academic Press New York-London, translated from the German · Zbl 0211.32402
[37] Plotkin, B., Varieties of algebras and algebraic varieties, Isr. J. Math., 96, part B, 511-522 (1996) · Zbl 0921.08004
[38] Porst, H.-E.; Tholen, W., Concrete dualities, (Category Theory at Work. Category Theory at Work, Bremen, 1990. Category Theory at Work. Category Theory at Work, Bremen, 1990, Res. Exp. Math., vol. 18 (1991), Heldermann: Heldermann Berlin), 111-136 · Zbl 0761.18001
[39] Słomiński, J., The Theory of Abstract Algebras with Infinitary Operations, Rozprawy Mat., vol. 18 (1959), 67 pp · Zbl 0178.34104
[40] Tholen, W., Nullstellen and subdirect representation, Appl. Categ. Struct., 22, 5-6, 907-929 (2014) · Zbl 1309.18001
[41] Weir, M. D., Hewitt-Nachbin Spaces, Mathematics Studies, vol. 17 (1975), Elsevier · Zbl 0314.54002
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.